Journal of Pediatric Pharmacology and Therapy
OBJECTIVE: After transitioning our front-line amphotericin product to the liposomal formulation, we observed an increased incidence of hyperphosphatemia. We aimed to determine the incidence of hyperphosphatemia in children with oncologic disorders receiving an amphotericin B product and to establish whether the incidence varies depending on amphotericin formulation.
METHODS: This retrospective review of the medical record was conducted at a tertiary, free standing children’s hospital. Pharmacy data revealed 159 patients receiving an amphotericin product between November 2006 and December 2008. Doses of amphotericin, serum phosphorous, calcium and creatinine concentrations were recorded at daily time points during the 10 days following both initiation and discontinuation of amphotericin. Administration of phosphate binders and total parenteral nutrition was noted. The incidence of hyperphosphatemia, defined as a serum value greater than the age-adjusted upper limit of normal, was compared among the amphotericin groups.
RESULTS: One hundred thirty-nine amphotericin recipients had a serum phosphorus measurement during amphotericin therapy. Final analysis included 117 children, of which 64 (55%) were oncology patients. Deoxycholate (mean maximum dose 1 mg/kg), lipid complex (mean maximum dose 4.8 mg/kg) and liposomal amphotericin (mean maximum dose 4.9 mg/kg) were used in 24 (20.5%), 37 (31.6%) and 56 (47.9%) of all patients, respectively. Hyperphosphatemia developed in 27% (32/117) of all patients, and in 33% (21/64) of oncology patients. Similar to within all recipients, among oncology patients, 45% (n¼18) of liposomal recipients demonstrated hyperphosphatemia compared to 13% of those receiving lipid complex (n¼3, p¼0.007). No oncology patient received deoxycholate.
CONCLUSION: Nearly 45% of children with oncologic disorders receiving liposomal amphotericin developed hyperphosphatemia. The incidence is significantly greater for the liposomal formulation than either of the other amphotericin formulations.
This article was archived with permission from Pediatric Pharmacy Advocacy Group, all rights reserved. Document also available from Journal of Pediatric Pharmacology and Therapy.
Knoderer, Chad A. and Knoderer, Holly M., "Hyperphosphatemia in Pediatric Oncology Patients Receiving Liposomal Amphotericin B" (2011). Scholarship and Professional Work – COPHS. 71.